Are Macrolide Antibiotics Associated With Increased Cardiovascular Risk?
Macrolide antibiotics may increase the risk of sudden cardiac death, ventricular tachyarrhythmias and cardiovascular death in patients, according to a study published Nov. 9 in the Journal of the American College of Cardiology.
In a meta-analysis of 33 studies, researchers compared the outcomes of patients treated with macrolides to similar patients treated with other antibiotics or no antibiotic therapy.
The results of the study showed that the current use of macrolides accounted for 118 ventricular tachyarrhythmias or related sudden cardiac deaths per million treatment courses; 36 additional sudden cardiac deaths from causes other than ventricular tachyarrhythmia; and 38 additional cardiovascular deaths per million treatment courses. However, the use of macrolides was not associated with increased all-cause death.
"The absolute risks of sudden cardiac death and cardiac death are small, so it should likely have limited effect on prescribing practice," said Su-Hua Wu, MD, PhD, one of the study authors."However, given that macrolides are one of the most commonly used antibiotic groups and millions of patients are prescribed these drugs annually, the total number of sudden cardiac deaths or ventricular tachyarrhythmias and cardiac deaths may not be negligible."
In an accompanying editorial comment, Sami Viskin, MD, indicates that the data shows one-in-8,500 patients treated with a macrolide antibiotic could develop a serious arrhythmic event, and one-in-30,000 patients treated might die from the treatment. Viskin states that macrolides are the first-line agents for a variety of illnesses and notes methods for mitigating the risk while calling for"a consensus paper on how to deal with these hot potatoes."
"Today, when antimicrobial resistance represents a major threat to global health and new treatment options are frighteningly few, losing an entire class of antibiotics would represent a major setback in the fight against infections. Furthermore, it takes years to fully understand the consequences of a drug's disappearance."
< Back to Listings